Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
AIDS Patient Care STDS. 2012 Sep;26(9):557-61. doi: 10.1089/apc.2012.0122. Epub 2012 Jul 13.

Appearance concerns and psychological distress among HIV-infected individuals with injection drug use histories: prospective analyses.

Author information

  • 1Department of Psychiatry, Massachusetts General Hospital, Boston, Massachusetts 02114, USA. ablashill@partners.org

Abstract

Morphologic alterations in body composition are common among HIV-infected individuals, and these changes are associated with increased appearance concerns. Previous cross-sectional data indicate that appearance concerns among HIV-infected individuals are related to increased levels of psychological distress. However, to date, no known prospective data have been published on these relationships. The purpose of the current study was to address the temporal prediction of appearance concerns on depression and anxiety severity. Data were culled from a prospective, randomized controlled trial of cognitive behavioral therapy for depression and medication adherence in individuals with a history of injection drug use (IDU). Participants were 89 HIV-infected individuals who were randomized to either a cognitive behavioral therapy or treatment as usual condition. Linear mixed-level modeling revealed elevated levels of appearance concerns were prospectively related to increased depression and anxiety, as rated by both clinician-administered and self-report measures. Appearance concerns among depressed, IDU, HIV-infected individuals are associated with changes in psychological distress. Psychosocial interventions should consider the role of appearance as it relates to psychological functioning.

PMID:
22792882
[PubMed - indexed for MEDLINE]
PMCID:
PMC3426195
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk